Some of you may have noticed my absence the last 2 weeks (or, perhaps you haven’t lol). I’ve been very, very sick. So sick that, at times, I was afraid I might not make it. That ‘sounds’ so artificial to me when I write it, but it’s the truth. I’ve had pneumonia with my oxygen levels being low and being so short of breath I couldn’t even speak. Being unable to breathe is so very frightening. I am better now, though still sick. I had a CT scan yesterday and it actually shows worsening pneumonia, so I’m back on more antibiotics. But I do feel better.
I haven’t written many health updates lately, mostly because I don’t want to bore any of you reading this with all my woes. But, the point of my blog from the very beginning was for me to have a place to talk about my disease, so I’m back at it again.
I’ve been seeing a neurologist and a neuromuscular specialist since my diagnosis of Polymyositis a little over a year ago. With the exception of Imuran, Prednisone at varying dosages is all they’ve done to try and bring my disease under control. The problem with the Prednisone has been the side effects. Even forgetting all the physical side effects that have devastated me, I now have high blood pressure and my blood sugars are running high, though I’ve yet to be diagnosed with diabetes. I take 12 medications each day for the side effects caused by the Prednisone.
Well, in January, I decided I’d had enough. Enough of all the Prednisone, enough of waiting 3 months between doctor appointments to see if there was a change. Enough of all of it. So, I fired my neurologist and my neuromuscluar specialist and returned to the rheumatologist I saw in the very, very beginning. Of course, I had to wait a while to see him, but finally on Feb. 23rd I did.
Immediately, I knew things would be different. Although not all of his news was good, his determination to find something to bring this disease under control was so encouraging. I left his office with hope for the first time in so long. I had to wait 2 weeks to start the new medication due to the interaction between Imuran (which I was on) and Methotrexate (which is the new medicine), but I was able to start the methotrexate a little over 2 weeks ago. And I feel better. Already I feel better.
I am desperately trying not to think that my muscles hurt less because my chest hurts so bad (I have pleurisy along with the pneumonia – and let me tell you, I’ll take Polymyositis 10 times over to never have pleurisy again – it HURTS SO DAMN BAD). But I really do think I feel better.
For my birthday, my wonderful husband got me a hot tub. The hot tub is in our garage – and that requires me to go up and down stairs, which can be impossible for me to do. However, the promise of a waiting hot tub is a pretty strong motivator. I’ve been able to get down there and back up several times, so I know I must be getting better! And to soak in the hot tub is almost magical – the relief from the pain and ache is amazing.
I’m going to list the side effects from Prednisone and Methotrexate so that you can see what the ‘treatment’ for my disease does. Until I got sick, I never really appreciated how awful medicines can be – even when they are helping. So, here’s a taste of what I deal with. I’ll underline the side effects I have.
Prednisone side effects:
- Elevated pressure in the eyes (glaucoma)
- Fluid retention, causing swelling in your lower legs
- Increased blood pressure
- Mood swings
- Weight gain, with fat deposits in your abdomen, face and the back of your neck
- High blood sugar, which can trigger or worsen diabetes
- Increased risk of infections
- Loss of calcium from bones, which can lead to osteoporosis and fractures
- Menstrual irregularities
- Suppressed adrenal gland hormone production
- Thin skin, easy bruising and slower wound healing
- Vision problems
- Eye pain, redness, or tearing
- Sore throat, fever, chills, cough, or other signs of infection
- Loss of contact with reality
- Muscle twitching or tightening
- Shaking of the hands that you cannot control
- Numbness, burning, or tingling in the face, arms, legs, feet, or hands
- Upset stomach
- Irregular heartbeat
- Sudden weight gain
- Shortness of breath, especially during the night
- Dry, hacking cough
- Swelling or pain in the stomach
- Swelling of the eyes, face, lips, tongue, throat, arms, hands, feet, ankles, or lower legs
- Difficulty breathing or swallowing
Methotrexate side effects:
- Methotrexate may cause very serious side effects. Some side effects of methotrexate may cause death. You should only take methotrexate to treat life-threatening cancer, or certain other conditions that are very severe and that cannot be treated with other medications. Talk to your doctor about the risks of taking methotrexate for your condition.
- Swollen, tender gums
- Decreased appetite
- Reddened eyes
- Hair loss
- Blurred vision or sudden loss of vision
- Weakness or difficulty moving one or both sides of the body
- Loss of consciousness
- Dry cough, shortness of breath
- Diarrhea, vomiting, white patches or sores inside your mouth or on your lips
- Blood in your urine or stools
- Urinating less than usual or not at all
- Fever, chills, body aches, flu symptoms
- Sore throat and headache with a severe blistering, peeling, and red skin rash
- Pale skin, easy bruising or bleeding, weakness
- Nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes)
Pleasant, huh? Being a nurse, I’m well aware that all medications have side effects, but that damn Prednisone is awful. Maybe it’s just because I HAVE most of the side effects, I don’t know. And many of the Methotrexate side effects, I sure hope I never get.
I follow up mid-April with the rheumatologist. I really hope my CK levels are down. Now, if I could just get this pneumonia under control!